Share Facebook
Crohn's Disease Forum » General IBD Discussion » Do probiotics really prevent C-diff and diarhea??


11-27-2012, 03:36 PM   #1
Ihurt
Senior Member
 
Join Date: Mar 2012
Location: United States

My Support Groups:
Do probiotics really prevent C-diff and diarhea??

I was just wondering if taking probitoics and saccroharomyces boualrdii when having to be on antibiotics really prevent antibitoic associated diarhea and C-diff?

I have been on augmentin for UTI and my gut/intestines are not feeling very good. No diarrhea yet, just not feeling good inside. I have not been dx with crohns, I am kind of in the midst of trying to figure out what is wrong. I do have IC a bladder disease as well as chronic UTI's. I have had to be on low dose antibitoics for a few years just to keep the infections at bay. Well just recently I was put on augmentin for a UTI. I take A LOT of probitoics. I take like 100 billion CFUs daily and also drink an organic kefir like drink that is lactose free. I was thinking about adding a yeast type probiotic called saccroharomyces Boulardii as I have heard it can prevent diarhea caused by antibitoics.

Is this true?? I mean has anyone else found this work? They also say that the saccroharomyces Boulardii can help with all kinds of intestinal problems. It is suppose to keep the good bugs healthy and is toxic to some of the bad guys. What are your thought on this??

I hate being on antibitoics( especially augmentin) as it is one of those big hitters that is known to cause C-diff and diarrhea. That is the last thing I need right now. Just wondered if this yeast probiotic has worked for anyone else on here??
11-27-2012, 03:57 PM   #2
Garbanzo
 
Garbanzo's Avatar
 
Join Date: Nov 2012
Location: California
Saccroharomyces Boulardii seems to be taken for c-diff after the infection in all that I have read....not sure why? But I will tell you as I have said in other posts "probitocs" are a MUST while on antibiotics....I have heard this from a few doctors and if google it there a bunch of stufies out there.
11-27-2012, 04:28 PM   #3
Ihurt
Senior Member
 
Join Date: Mar 2012
Location: United States

My Support Groups:
Yeah, I have to agree, probiotics are a must. I was seeing a natuopath doc years ago who actually told me to take them daily as they are good for the gut and immune system, so I have been taking probitocs for a long time, way before I even started taking low dose antibitoics for my UTI's. Just that I upped the amount I was taking. I am taking like 100 billion + a day. I did take saccroharmyces Boulardii years back as that same naturopath doctor told me it would protect the intestines from different stuff. I also have heard it works to people with C-diff and preventing it when having to be on antibitoics. I did take the florastor brand before, but did not like how I felt on it. I just bought a different brand by nutibiology. I was going to take some, figured it could not hurt any. How does when know how high a dose of probitoics to take when being on antibitoics? Most people I know only drink or eat yogurt and I honestly do not think that is enough in my opinion. what are your thoughts on this. My gastro in a huge proponent of probitoics as well, he seems to think they do help and should be taken. But most doctors do not even recommend them when handing out antibitoics. I find that odd seeing as antibiotics do have a lot of side effects with the gut.
11-27-2012, 07:53 PM   #4
mbishop
Senior Member
 
Join Date: Nov 2012
The short answer is yes to probiotics assisting in antibiotic-related diarrhea. I did a quick blog article on that a few weeks ago:

http://evidencebasedibd.blogspot.com...robiotics.html

The best referenced paper I've found on the topic is:

Probiotics for the Prevention and Treatment of Antibiotic-Associated Diarrhea: A Systematic Review and Meta-analysis, Susanne Hempel, PhD; Sydne J. Newberry, PhD; Alicia R. Maher, MD; Zhen Wang, PhD; Jeremy N. V. Miles, PhD; Roberta Shanman, MS; Breanne Johnsen, BS; Paul G. Shekelle, MD, PhD, JAMA 2012
11-27-2012, 07:53 PM   #5
ctrl z
Forum Monitor
 
ctrl z's Avatar
 
Join Date: Nov 2011
Location: Pennsylvania

My Support Groups:
S. Boulardii makes me constipated so I'd say that it does indeed harden the stool a bit. It's a great probiotic yeast. Kills candida too.
Reply

Crohn's Disease Forum » General IBD Discussion » Do probiotics really prevent C-diff and diarhea??
Thread Tools


All times are GMT -5. The time now is 12:49 AM.
Copyright 2006-2017 Crohnsforum.com